North Dakota, 2010Tornado and Flash Flood in North Dakota, August 10 to 11, 2010
August 10 to 11, 2010 · NWS FGF · 2 events in 2 counties and zones
As an upper level disturbance lifted into eastern North Dakota, a semi-circle of thunderstorms formed around its northern and eastern periphery. As a segment of these storms moved north of Mayville, they produced a brief tornado near Holmes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $10,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As an upper level disturbance lifted into eastern North Dakota, a semi-circle of thunderstorms formed around its northern and eastern periphery. As a segment of these storms moved north of Mayville, they produced a brief tornado near Holmes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 9:39 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 10, 9:39 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1039 AM CDT TUE AUG 10 2010
.DISCUSSION...MAIN CONCERN FOR TODAY WILL CONTINUE TO BE SEVERE
AND HEAVY RAIN POTENTIAL. FAIRLY STRONG SHORTWAVE WILL PROPAGATE
THROUGH THE FA THIS AFTERNOON AND EVENING. THIS SHOULD LEAD TO A
DEFORMATION LIKE BAND OF RAINFALL ALONG AND JUST NORTH OF ITS
TRACK...WHICH APPEARS TO BE ROUGHLY VALLEY CITY TO GRAND FORKS TO
BAUDETTE. THINKING AN INCH TO TWO INCHES OF RAINFALL (WITH PWATS
NEAR 2 INCHES AND FAIRLY PROGRESSIVE SYSTEM) LIKELY WITHIN THIS
100 MILE BAND OF PRECIP. DO NOT SEE A NEED FOR ANY FLOOD PRODUCTS
GIVEN RELATIVELY HIGH FLASH FLOOD GUIDANCE. MODELS NOT INDICATING
MUCH INSTABILITY WITHIN THIS AREA (MAKES SENSE GIVEN EXPECTED
CLOUD COVER)...AND DEEP LAYER SHEAR IS MARGINAL (30 KNOTS). COULD
BE AN ISOLATED SEVERE EVENT GIVEN STRENGTH OF MID-LEVEL
WAVE...BUT BEST SEVERE THREAT AREA WILL BE ACROSS THE SOUTHERN FA.
ACROSS THE SOUTHERN FA...SEVERE POTENTIAL WILL LARGELY DEPEND ON
CLOUD COVER. THERE IS AN AREA OF CLEARING WORKING NORTHWARD FROM
SOUTHWEST MINNESOTA THAT APPEARS IT WILL MAKE IT INTO THE SOUTHERN
RED RIVER VALLEY/WEST CENTRAL MINNESOTA. DEEP LAYER SHEAR IS 30-35
KNOTS...WITH LOW-LEVEL (0-1KM) SHEAR AROUND 20 KNOTS. WITH A
MAJORITY OF THE SHEAR IN THE LOW-LEVELS...IF THIS AREA DOES CLEAR
AND PRODUCE ENOUGH HEATING TO CREATE DECENT LOW-LEVEL (0-3KM)
INSTABILITY...THINK TORNADOES WILL BE THE MAIN THREAT. EXTENDED
THE SEVERE WORDING IN THE GRIDS INTO WEST CENTRAL MINNESOTA. HRRR
MODELS DOES INDICATE THIS POTENTIAL.
DID LOWER MAX TEMPS A BIT ALONG AND WEST OF THE VALLEY BASED ON
LOW-LEVEL COLD POOL MOVING INTO THIS AREA.
&&
.AVIATION...EXPECTED MAINLY VFR CIGS WITH THE POTENTIAL FOR MVFR
CIGS IN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT.
ANY STORMS COULD CONTAIN HEAVY RAIN TODAY AND TONIGHT...AND THESE
STORMS COULD BRIEFLY PRODUCE LOWER VSBYS AND CIGS...BUT TIMING IS
UNCERTAIN AT THIS POINT BUT SOMETHING TO MONITOR TODAY.
&&
.PREV DISCUSSION... /ISSUED 312 AM CDT TUE AUG 10 2010/
DISCUSSION...
THE MAIN CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES
AND TEMPS. WATER VAPOR SHOWS A RIDGE OVER THE AREA...WITH SEVERAL
SHORTWAVES MOVING IN FROM THE WEST. MODELS ARE IN DECENT AGREEMENT
OVERALL...AND PREFER THE NAM/HRRR DEPICTION OF QPF AND CONVECTION
THIS AFTERNOON AND EVENING SO WILL FOLLOW.
FOR TODAY...EXPECT A SHORTWAVE AND MCV TO APPROACH FROM THE SW BY
LATE MORNING/EARLY AFTERNOON. PWATS WILL INCREASE TO AROUND 2
INCHES BY LATE AFTERNOON/EVENING...SO ANY STORMS WILL CONTAIN
HEAVY RAIN. THERE COULD ALSO BE SOME SEVERE WEATHER MAINLY IN THE
WEST/SOUTH WHERE DEEP LAYERED SHEAR WILL BE THE STRONGEST...ALBEIT
FAIRLY WEAK WITH ABOUT 30KT FROM 0-6KM. WITH THE THREAT FOR HEAVY
RAIN IN ALL AREAS AFTER 18Z-06Z...WILL MENTION THIS THREAT. TEMPS
WILL BE COOLER TODAY WITH MORE CLOUDS...BUT IT WILL BE VERY MUGGY
WITH DEWPOINTS INTO THE LOW 70S BY AFTERNOON. WILL ALSO MENTION
SEVERE STORMS IN THE GRIDS IN THE FAR WEST AND SOUTH FROM 18-00Z
WHERE SHEAR WILL BE MAXIMIZED AHEAD OF APPROACHING SHORTWAVE.
FOR TONIGHT...SHORTWAVE WILL MOVE THROUGH BY 12Z WED. THE MAIN
THREAT MAY BE HEAVY RAIN IF STORMS TRAIN AT ALL. AT THIS TIME IT
APPEARS THE SYSTEM SHOULD BE PROGRESSIVE...BUT WITH PWATS NEAR 2
INCHES WILL MENTION HEAVY RAIN IN ALL AREAS FROM 00-06Z. WITH MOST
AREAS FAIRLY DRY OVER THE PAST WEEK...AND CROPS ABLE TO SOAK UP
PLENTY OF MOISTURE...WON/T ISSUE ANY FLOOD HEADLINES. WILL MENTION
HEAVY RAIN IN THE HWO THOUGH. ANY SEVERE THREAT SHOULD BE LIMITED
TO THIS EVENING AND WON/T MENTION WITH HEAVY RAIN LIKELY THE MAIN
ISSUE OVERNIGHT.
FOR WED...EXPECT A DRY AND HOT DAY WITH TEMPS WELL ABOVE NORMAL
ONCE AGAIN.
FOR THU...ANOTHER SHORTWAVE AND INCREASING INSTABILITY IS
EXPECTED. THERE MAY BE A SFC LOW MOVING INTO CENTRAL ND DURING
PEAK HEATING...AND THERE IS MORE SHEAR PROGGED WITH THIS SYSTEM
THAN TODAYS WAVE. THEREFORE...SEVERE WEATHER IS POSSIBLE ONCE
AGAIN AND WILL MENTION CHANCE POPS FOR ALL AREAS. TEMPS WILL BE
COOLER THAN WED WITH MORE CLOUDS EXPECTED...ALTHOUGH IT WILL
REMAIN VERY MUGGY.
FOR FRI/SAT...A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION
BY SAT. THIS SHOULD SERVE TO COOL TEMPS BELOW NORMAL WITH
CONTINUED CHANCES FOR SHOWERS AND A FEW STORMS ON FRI. BY
SAT...HAVE DRIED THINGS OUT IN THE GRIDS...ALTHOUGH THE GFS WOULD
STILL INDICATED THE POTENTIAL FOR WRAPAROUND SHOWERS WITH MUCH
COOLER AIR ALOFT MOVING IN. THIS WILL NEED TO BE MONITORED FOR THE
POSSIBLE ADDITION OF SHOWERS FOR SAT...BUT WILL KEEP IT DRY FOR
NOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
TG
Hazardous weather outlook, Aug 10, 4:56 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 AM CDT TUE AUG 10 2010
MNZ003-027>032-040-NDZ024-028-029-038-039-049-052-053-111100-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-EDDY-GRIGGS-STEELE-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
556 AM CDT TUE AUG 10 2010
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...
...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS MORNING ALONG THE INTERSTATE 94
CORRIDOR. EXPECT HEAVY RAIN NEAR ANY STORMS TODAY AND TONIGHT. IN
ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM 3 PM
TO 9 PM...WITH LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES
POSSIBLE. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE
AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY
DRAINED AND URBAN AREAS MAY ALSO RESULT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND
THURSDAY NIGHT THROUGHOUT THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY.
MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-026-027-030-
054-111100-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON-
GRAND FORKS-TRAILL-WESTERN WALSH COUNTY-
556 AM CDT TUE AUG 10 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING AND EARLY
AFTERNOON IN EASTERN NORTH DAKOTA...AND BY THIS EVENING IN
NORTHWEST MINNESOTA. THUNDERSTORMS MAY CONTAIN HEAVY RAIN...ALONG
WITH SMALL HAIL. IF THUNDERSTORMS DEVELOP CONTINUALLY OVER ONE
AREA...THEN PONDING OF WATER AND LOCALIZED FLOODING OF POORLY
DRAINED AND URBAN AREAS MAY ALSO RESULT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND
THURSDAY NIGHT. SOME STORMS MAY BECOME SEVERE ONCE AGAIN THURSDAY AND
THURSDAY NIGHT THROUGHOUT THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THEN AGAIN ON THURSDAY.
DK
Tornado, Grand Forks
- When
- August 10, 12:36 PM CST to 12:37 PM CST
- Where
- Grand Forks County, 3.11 mi SE of Holmes to 3.07 mi SE of Holmes
- Rating
- EF2
- Path length
- 0.9 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 47.690, -97.250
A tornado struck a farmstead in southern Grand Forks County, damaging a large well constructed equipment shed. The tornado traveled over a shelterbelt along the west edge of the property causing considerable damage. Several pieces of farm equipment were moved and flipped. An empty grain bin was removed from its foundation and lofted 300 yards, with much of the bin landing in the northwest corner of the shelterbelt.
Flash Flood, Towner
- When
- August 10, 4:00 PM CST to August 11, 4:00 AM CST
- Where
- Towner County, 5 mi NW of Egeland to 5 mi SW of Egeland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 48.681, -99.177
Street flooding was reported in Egeland.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, August 10 to 12, 20101 death · 4 injured · $52 million · EF0 · 64 events
- Flash Flooding and Flooding in Puerto Rico, August 10, 20101 death · 5 events
- Hail and Damaging Wind in Idaho, August 10, 20101 death · 1.75 in hail · 4 events
- Flash Flooding and Hail in Arkansas, August 10 to 13, 2010$266,000 · 1 in hail · 18 events
- Flood in Iowa, August 10 to 16, 2010$500,000 · 1 event
- Flash Flood and Lightning Strike in Iowa, August 10, 2010$350,000 · 2 events
- Damaging Winds in Missouri, August 10, 20101 injured · $200,000 · 61 kt wind · 3 events
- Flash Flood in Iowa, August 10, 2010$100,000 · 1 event
- Flash Flood in Illinois, August 10, 2010$50,000 · 1 event
- Flash Flooding and Damaging Winds in Minnesota, August 10 to 11, 2010$30,000 · 59 kt wind · 9 events
- Heat in Kentucky, August 10, 201026 events
- Hail and Damaging Winds in Kansas, August 10 to 11, 2010$13,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240824, 240816.